Virginia, 2021Tropical Storm in Virginia, July 8 to 9, 2021
July 8 to 9, 2021 · NWS AKQ · 15 events in 15 counties and zones
The center of Tropical Storm Elsa tracked north just inland of the Middle Atlantic Coast from Thursday morning through Thursday night, July 8th. The Tropical Storm produced tropical storm force winds and associated wind damage across portions of eastern and southeast Virginia.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of Tropical Storm Elsa tracked north just inland of the Middle Atlantic Coast from Thursday morning through Thursday night, July 8th. The Tropical Storm produced tropical storm force winds and associated wind damage across portions of eastern and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 10:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 8, 10:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1115 AM EDT Thu Jul 8 2021
.SYNOPSIS...
Tropical Cyclone Elsa will track across the local area very late
this afternoon into tonight bringing heavy rainfall, gusty
winds, and isolated tornadoes to portions of the area. Tropical
Cyclone Elsa moves off the Delaware/Maryland coast tonight into
early Friday. A weak cold front crosses the region Friday
afternoon and evening. High pressure returns for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM EDT Thursday...
Late this morning, the center of Tropical Storm Elsa was located
in extrm nrn SC. The center of the storm will move NE across
the area from very late this aftn into tonight. Elsa moves off
the DE/MD coast by early Fri morning.
Heavy rainfall still appears to be the most significant impact with
this system. The axis of heaviest rain/highest QPF goes from south-
central VA up to the Northern Neck to the MD Eastern Shore. Rainfall
amounts of 2-4" are possible through this corridor with locally
higher amounts up to 6". As a result, a Flash Flood Watch remains in
effect through tonight. It should be noted that the 00z HREF has
been showing ~30% probs of >3" of QPF in 3 hours for portions of the
Northern Neck and MD Eastern Shore later this evening into tonight
which could lead to an enhanced flooding threat for these areas. In
addition to the heavy rainfall, Tropical Storm Force wind gusts
will be possible from late this aftn into tonight/early Fri morning
for SE and ern portions of the region. Last but not least, an
isolated tornado or two cannot be ruled out to the E/SE of the
forecast track this aftn into tonight, due to forecast 0-1 km
SRH values around 100-200 m2/s2. SPC has now placed SE VA and
NE NC in a Day 1 Slight Risk to account for the tornado potential.
High temps today will range from the upper 70s SW to the mid
80s. PoPs decrease from SW to NE this evening through tonight,
as Elsa moves off to the NE. Conditions begin to calm as we head
into early Fri morning, though it will remain breezy near the
coast. Lows tonight will range from the upper 60s to mid 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Thursday...
TS Elsa quickly tracks NE of the area Friday morning into Friday
afternoon. Scattered showers and thunderstorms will be possible
Friday afternoon/evening as a weak front moves across the region.
Highs on Friday will range from the mid 80s to around 90 degrees.
Drying out Friday night outside of a few lingering showers or storms
across eastern portions of the area. Lows Friday night will range
from the mid to upper 60s inland to the low to mid 70s closer to the
coast. High pressure builds back across the region on Saturday
leading to mainly dry conditions, though a stray shower or storm
cannot be ruled out (especially NE NC) during the afternoon/evening
hours. Highs on Saturday will range from the mid to upper 80s, lows
Saturday night upper 60s to lower 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 305 AM EDT Thursday...
Medium range period characterized by typical warm/moderately
humid conditions, with mainly diurnally driven chances for
showers and thunderstorms each day. Aloft, upper low will close
off over the Mid Miss Valley, as upper ridge lingers offshore.
At the sfc, main frontal boundary will remain stalled to the
N/NW of the region, with sfc high pressure situated off the Mid
Atlc coast. Piedmont will linger in the area Sun- Tue and will
be the convective focus for (mainly) diurnal shower/tstm
chances. The highest chances will be inland/ Piedmont, and will
cap PoPs at 30-40% for now. Highs run near climo normal in the
upper 80s to lower 90s and lows in the upper 60s to lower 70s
through the period.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 650 AM EDT Thursday...
Generally VFR conditions to start the TAF period (outside of
some lower ceilings at ORF), with increasing stratocu field
(4-5K FT AGL) out ahead of Elsa. Deteriorating conditions to
MVFR by late this morning through midday, with lcl IFR CIGs and
VSBY all terminals early to mid aftn. Tstms are possible by
late aftn into this evening, with more widespread IFR this
evening...as the low pushes across the area from the south. S-SW
winds increase and become gusty (15-25 kts) Thu aftn across
sern VA/ne NC.
OUTLOOK...Widespread MVFR/IFR conditions cont late this (Thu)
evening as Elsa crosses the area. Improving conditions behind
the system Friday morning. Additional Sct convection is
possible late Fri aftn into Friday night, as a weak cold front
crosses the area. More typical late day and evening diurnally
driven convection is possible over the upcoming weekend.
&&
.MARINE...
As of 330 AM EDT Thursday...
Tropical Storm Warning is in effect for the entire marine area,
including the Bay from Smith Point to Cape Henry, the James
River, the Currituck Sound, the Rappahannock River, the York
River, and the coastal waters from Duck, NC to Fenwick Island
DE.
High pressure is centered well off the SE US coast early this
morning, with Tropical Storm Elsa located across the coastal
Plain near the GA/SC border. While the system itself is not all
that impressive, there have been convective bands producing
strong wind gusts over the past few hrs near Charleston SC and
this could be a precursor of the local marine area late this
evening and especially this evening.
Locally, SW winds average 10-15 kt across the region with waves
mainly ~2ft in the Bay, ranging from 2-3ft S to 3-4ft N in the
coastal Atlantic. Winds through much of the day will remain
similar to what is occurring now, followed by a sudden increase
across the southern areas after about 20Z, spreading to the
lower Bay by early evening. The highest winds are still
forecast to cover the southern coastal waters and the lower Bay
during the evening, with SE winds up to 30-35kt offshore/25-30kt
into the Bay with higher gusts to 45 kt affecting the southern
coastal waters and gusts of 35-40kt into the Bay. The rivers and
upper Bay are a little more uncertain, generally sustained
winds to around 25kt with gusts to 35kt are expected. The winds
will only be that strong for about 2hrs at any given location as
the circulation pushes into the region and allows speeds to
diminish. Expect seas to rapidly build from 3-4 ft to 6-8 ft
with the wind surge (up to 9 ft out at 20NM offshore). Waves in
the Bay will build from around 2 ft to 3-5ft (possibly to 6 ft
briefly at the mouth of the Bay) while waves in the rivers build
to 2-3 ft (up to 4 ft at the mouth of the James). Elsa is
forecast to move across the Bay between 03-06Z, then pass off
the Delmarva coast between 06-09Z. Winds will shift to the W/SW
in the wake of the system and will briefly increase back to
20-30kt with gusts to 40 kt possible (potentially higher
offshore of the eastern shore). Nearshore waves of 8ft look
unlikely and if they do occur should be short-lived so will not
be raising and High Surf Advisory Headlines at this time.
Follow the latest forecasts from the National Hurricane Center
for details on Elsa. Conditions rapidly improve towards daybreak
Fri, though seas will be slow to subside, especially across the
north where they likely remain at or above 5 ft into Fri aftn.
More benign conditions are expected later Friday into next weekend
with high pressure offshore and a weak trough over the region. A
weakening cold front is expected to shift the winds to a northerly
direction on Sat with the front washing out Saturday night/Sunday.
A typical summer pattern follows early next week w/ SSW winds
shifting to S or SSE diurnally in the late aftn/evening
averaging 10-15kt.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM EDT Thursday...
Have maintained the forecasted moderate risk for today as the
stronger surge of wind and higher waves will be primarily
tonight with seas 2-3ft building to 3-4 ft during the day
with a S wind most of the day. The latest NWPS still shows a
fairly low dominant period today, though is starting to hint at
some swell energy at 12 sec across the south. Not real
confident in this, but there is not enough evidence to be going
high rip risk quite yet (may upgrade later this morning).
As for tidal flooding associated with Elsa by this evening
into early Fri, the quick moving nature of the system will
generally keep departures from rising too much. The inland
track and a stronger surge of SSE winds all the way up the Bay
will increase the potential for mainly minor tidal flooding
along the middle Bay and southern shore of the lower tidal
Potomac. However, the current conditions across the Bay have
very low levels so a significant rise will be needed to reach
any flooding thresholds. The latest guidance continues to
downplay much if any surge but given the pattern suspect this is
likely underdone (the latest CBOFs continues to show rises into
the mid/upper Bay by tonight). Will continue to forecast water
levels up to around 1 foot above guidance in some areas (though
even this does not lead to any flood thresholds being reached
except maybe Bishops Head). Will need to monitor trends closely
over the next 12 hrs as the prevailing wind direction will have
some impact on this. PETSS/ETSS are actually showing somewhat
of a blow-out tide over the lower Bay when the wind shifts to
W/SW overnight into Fri. Perhaps the best chance for flooding
with this event will be into NC zones along the northern shore
of the Albemarle Sound and perhaps the Currituck Sound and into
Back Bay (though confidence remains low at this time).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
Flash Flood Watch from 5 PM EDT this afternoon through late
tonight for MDZ021>025.
NC...Flash Flood Watch through late tonight for NCZ012.
Tropical Storm Warning for NCZ013>017-030>032-102.
Coastal Flood Advisory from 4 PM this afternoon to 4 AM EDT
Friday for NCZ015>017-102.
Coastal Flood Advisory from 4 PM this afternoon to midnight
EDT tonight for NCZ030>032.
VA...Flash Flood Watch through late tonight for VAZ060>062-064>069-
079>090-092-093-511>525.
Tropical Storm Warning for VAZ075-077-078-084>086-095>100-
523>525.
Flash Flood Watch from 5 PM EDT this afternoon through late
tonight for VAZ075>078-099.
Coastal Flood Advisory from 4 PM this afternoon to 4 AM EDT
Friday for VAZ098.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&
SYNOPSIS...TMG
NEAR TERM...AJB/TMG
SHORT TERM...AJB
LONG TERM...MAM/TMG
AVIATION...AJB/MAM
MARINE...AJZ/LKB
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Jul 8, 3:10 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
410 AM EDT Thu Jul 8 2021
NCZ012-VAZ060>062-064>069-079>083-087>090-092-093-511>522-090815-
Northampton-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
410 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ013>017-030>032-VAZ095>097-090815-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Norfolk/Portsmouth-Suffolk-Chesapeake-
410 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-090815-
Eastern Currituck-Virginia Beach-
410 AM EDT Thu Jul 8 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-090815-
Maryland Beaches-Accomack-Northampton-
410 AM EDT Thu Jul 8 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ075-077-078-090815-
Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-
Northumberland-Lancaster-
410 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ084>086-523>525-090815-
Gloucester-Middlesex-Mathews-York-Newport News-Hampton/Poquoson-
410 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-509-510-090815-
Fluvanna-Western Louisa-Eastern Louisa-
410 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Tropical Cyclone Elsa is expected to track across the region today
into tonight. Heavy rainfall will be the main threat, leading to
minor flooding of low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ076-090815-
Richmond-
410 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for east central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 8:58 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
958 AM EDT Thu Jul 8 2021
NCZ015-016-031-032-081445-
Pasquotank-Camden-Perquimans-Chowan-
958 AM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CAMDEN...
SOUTHERN PASQUOTANK...PERQUIMANS AND CHOWAN COUNTIES...
At 957 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Pleasant Grove to near Columbia. Movement
was north at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Elizabeth City, Hertford, Winfall, Elizabeth City State University,
Ryland, Weeksville, Chapanoke, Tyner, Snug Harbor, Burgess, Nixonton,
Valhalla, Belvidere, Pasquotank, Bob White Fork, Holiday Island,
Gliden, Saint Johns, Parkville and Glen Cove.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3601 7657 3606 7662 3604 7664 3603 7668
3604 7669 3630 7669 3633 7664 3633 7659
3627 7610 3621 7604 3614 7606 3614 7610
3613 7611 3612 7617 3610 7621 3611 7627
3608 7633 3608 7641 3602 7647 3601 7651
TIME...MOT...LOC 1357Z 183DEG 29KT 3592 7660 3587 7624
MillerTropical Storm, Accomack
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Accomack forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 50 knots. Wind gust of 45 knots (52 mph) was measured at WAL. Wind gust of 37 knots (43 mph) was measured at Parksley.
Tropical Storm, Chesapeake
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Chesapeake forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.688, -76.312 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, Gloucester
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Gloucester forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.401, -76.523 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, Hampton/Poquoson
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Hampton/Poquoson forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.063, -76.333 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 50 knots. Wind gust of 42 knots (48 mph) was measured at Poquoson. Wind gust of 38 knots (44 mph) was measured at LFI.
Tropical Storm, Lancaster
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Lancaster forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.702, -76.420 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, Mathews
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Mathews forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.417, -76.271 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, Middlesex
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Middlesex forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.597, -76.578 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, Newport News
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Newport News forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.063, -76.508 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots. Wind gust of 35 knots (40 mph) was measured at Newport News.
Tropical Storm, Norfolk
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Norfolk forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots. Wind gust of 38 knots (44 mph) was measured at ORF.
Tropical Storm, Northampton
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Northampton forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.301, -75.928 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 50 knots.
Tropical Storm, Northumberland
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Northumberland forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.882, -76.472 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, Suffolk
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Suffolk forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 50 knots. Wind gust of 44 knots (51 mph) was measured at Suffolk.
Tropical Storm, Virginia Beach
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Virginia Beach forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 50 knots. Wind gust of 40 knots (46 mph) was measured at NTU.
Tropical Storm, Westmoreland
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- Westmoreland forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.113, -76.800 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots.
Tropical Storm, York
- When
- July 8, 12:00 PM EST to July 9, 4:00 AM EST
- Where
- York forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.174, -76.433 (the zone’s center; the record gives no point)
Tropical storm winds downed several trees and power lines, produced minor structural damage, and caused scattered power outages across the county. Wind gusts averaged between 35 and 45 knots. Wind gust of 35 knots (40 mph) was measured at Seaford.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
- High Wind in Colorado, July 8, 2021$50,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977217, 977224, 977227, 977232, 977236, 977237, 977241, 977243, 977247, 977253, 977255, 977257, 977260, 977262, 977273.